Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 53, NWS Pittsburgh, PA

May 23, 2000Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 23, 2000, 7:16 PM EDT for Washington County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 7:16 PM EDT (23:16 UTC)
Expired
May 23, 2000, 8:20 PM EDT
In force
64 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Washington County, PA

What was reported inside it

TimeReportWhereRemark
May 23, 8:00 PM EDTThunderstorm WindHendersonville, PAThunderstorm winds downed a few trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 6:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WUUS51 KPBZ 232317
SVRPIT
PAC125-240015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
716 PM EDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 820 PM EDT

* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BURGETTSTOWN...OR ABOUT 6
  MILES EAST OF WEIRTON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURGETTSTOWN AT 725 PM EDT.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:48 PM EDT, 28 minutes earlier.

Area forecast discussion, May 23, 6:48 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 PM EDT TUE MAY 23 2000

UPDATED ZNS FOR SVR TSTM WATCH.

FCSTID = 14
PIT   57  80  56  74 /  60  60  40  10
MGW   57  80  56  74 /  60  60  40  10

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WARNING UNTIL 712 PM EDT TUESDAY FOR ZONES
OHZ040...OHZ068...OHZ041...OHZ057...OHZ050.

SEVERE THUNDERSTORM WARNING UNTIL 707 PM EDT TUESDAY FOR ZONE OHZ068.

SEVERE THUNDERSTORM WARNING UNTIL 729 PM EDT TUESDAY FOR ZONE OHZ041.

SEVERE THUNDERSTORM WARNING UNTIL 733 PM EDT TUESDAY FOR ZONE OHZ057.

SEVERE THUNDERSTORM WARNING UNTIL 724 PM EDT TUESDAY FOR ZONE OHZ050.

SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT WEDNESDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT WEDNESDAY FOR ZONES
PAZ007>008...PAZ013>015...PAZ020>022...PAZ029>032.

WV...SEVERE THUNDERSTORM WARNING UNTIL 712 PM EDT TUESDAY FOR ZONE
WVZ001.

SEVERE THUNDERSTORM WARNING UNTIL 724 PM EDT TUESDAY FOR ZONE WVZ001.

SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT WEDNESDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023.

In the hours before

Special weather statement, May 23, 6:26 PM EDT, 50 minutes before
WEST VIRGINIA AREAL OUTLINE FOR SEVERE THUNDERSTORM WATCH NUMBER 115
NATIONAL WEATHER SERVICE PITTSBURGH PA...CORRECTION REMOVING TUCKER

626 PM EDT TUE MAY 23 2000

OHC013-019-029-031-059-067-081-111-119-121-157-240400-
IN OHIO 11 COUNTIES

CARROLL           COLUMBIANA       COSHOCTON        GUERNSEY
HARRISON          BELMONT          JEFFERSON        MONROE
MUSKINGUM         NOBLE            TUSCARAWAS

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL MIDNIGHT TONIGHT.

THUNDERSTORMS CONTAINING HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

PAC003-005-007-019-031-051-059-073-085-121-125-129-240400-
IN PENNSYLVANIA 12 COUNTIES

ALLEGHENY         ARMSTRONG        BEAVER           BUTLER
CLARION           FAYETTE          GREENE           LAWRENCE
MERCER            VENANGO          WASHINGTON       WESTMORELAND

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL MIDNIGHT TONIGHT.

THUNDERSTORMS CONTAINING HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

WVC009-029-049-051-061-069-077-103-240400-
IN WEST VIRGINIA 9 COUNTIES

HANCOCK           MARION           MARSHALL         MONONGALIA
BROOKE            OHIO             PRESTON          WETZEL

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL MIDNIGHT TONIGHT.

THUNDERSTORMS CONTAINING HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:56 PM EDTSevere Thunderstorm WarningPBZLawrence64 min
May 23, 5:43 PM EDTSevere Thunderstorm WarningPBZWashington37 min
May 23, 6:59 PM EDTSevere Thunderstorm WarningPBZBeaver41 min
May 23, 7:11 PM EDTSevere Thunderstorm WarningPBZAllegheny59 min
May 23, 7:56 PM EDTFlash Flood WarningPBZAllegheny3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.